Ohio, 2003

Hail in Ohio, July 18, 2003

July 18, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT FRI JUL 18 2003

ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA.

.PBZ...
MD...NONE.
OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069.
PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032.
WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 10:05 AM EST, 4 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 18, 11:40 AM EST, 2 hours 25 minutes before
OHZ040-041-PAZ020-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI JUL 18 2003

...THUNDERSTORMS MOVING INTO REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE
EARLY AFTERNOON. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL AND
WIND GUSTS TO 35 MPH. ALSO RAIN...UP TO THREE-QUARTERS OF AN INCH
IN LESS THAN AN HOUR IS POSSIBLE...ALONG WITH DANGEROUS LIGHTNING.
Special weather statement, Jul 18, 12:28 PM EST, 1 hour 37 minutes before
OHZ041-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
128 PM EDT FRI JUL 18 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING
WILL OCCUR ACROSS THE AREA THROUGH MID AFTERNOON.

SOME STORMS MAY DEPOSIT FROM ONE TO ONE AND ONE HALF INCH OF RAIN
IN LESS THAN AN HOUR. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE
AND LOW LYING AREAS. SMALL HAIL UP TO ONE HALF IN DIAMETER IS
POSSIBLE ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

WINDS MAY GUST AS HIGH AS 35 MPH.
Special weather statement, Jul 18, 12:56 PM EST, 1 hour 9 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Local storm report, Jul 18, 1:36 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PALESTINE                 OH   1.00 INCH HAIL
07/18/03   COLUMBIANA                     QUARTER SIZE HAIL REPORTED
                                          BETWEEN EAST PALESTINE AND
                                          NEW WATERFORD AS REPORTED
                                          BY SKYWARN SPOTTERS.

0218 PM    3 S BLISSFIELD            OH   1.75 INCH HAIL
07/18/03   COSHOCTON                      GOLF BALL SIZE HAIL ON
                                          TOWNSHIP ROAD 26, 3 MILES
                                          SOUTH OF BLISSFIELD AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0216 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     TREES DOWN IN EAST
                                          LIVERPOOL AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0219 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     LARGE BRANCHES BROKEN IN
                                          EAST LIVERPOOL AS REPORTED
                                          BY EMERGENCY MANAGEMENT

0200 PM    STRASBURG                 OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN
                                          STRASBURG AS REPORTED TO
                                          CHARLESTON BY REPORTED BY .
Local storm report, Jul 18, 1:36 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 PM    PALESTINE                 OH   1.00 INCH HAIL
07/18/03   COLUMBIANA                     QUARTER SIZE HAIL REPORTED
                                          BETWEEN EAST PALESTINE AND
                                          NEW WATERFORD AS REPORTED
                                          BY SKYWARN SPOTTERS.

0228 PM    3 S BLISSFIELD            OH   1.75 INCH HAIL
07/18/03   COSHOCTON                      GOLF BALL SIZE HAIL ON
                                          TOWNSHIP ROAD 26, 3 MILES
                                          SOUTH OF BLISSFIELD AS
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0216 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     TREES DOWN IN EAST
                                          LIVERPOOL AS REPORTED BY
                                          EMERGENCY MANAGEMENT.

0219 PM    EAST LIVERPOOL            OH   WIND DAMAGE
07/18/03   COLUMBIANA                     LARGE BRANCHES BROKEN IN
                                          EAST LIVERPOOL AS REPORTED
                                          BY EMERGENCY MANAGEMENT

0211 PM    STRASBURG                 OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN
                                          STRASBURG AS REPORTED TO
                                          CHARLESTON BY REPORTED BY .
Local storm report, Jul 18, 1:39 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
239 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    DOVER                     OH   1.00 INCH HAIL
07/18/03   TUSCARAWAS                     QUARTER SIZE HAIL IN DOVER
                                          AS REPORTED TO CHARLESTON
                                          BY REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 18, 2:05 PM EST
Where
Jefferson County, Mingo Jct
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -80.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373097.